What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 5, 4:26 PM EST, 1 hour 34 minutes earlier. Its key messages:
- Rain Ending this evening, cloudy and cooler on Wednesday
- Rain chances return late Thursday night with widespread precipitation expected through Saturday.
- Embedded thunderstorms are possible Friday afternoon into Saturday.
- Cooler temperatures by the weekend before rebounding early next week.
Area forecast discussion, Mar 5, 4:26 PM EST, 1 hour 34 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
426 PM EST Tue Mar 5 2024
.KEY MESSAGES...
- Rain Ending this evening, cloudy and cooler on Wednesday
- Rain chances return late Thursday night with widespread
precipitation expected through Saturday.
- Embedded thunderstorms are possible Friday afternoon into Saturday.
- Cooler temperatures by the weekend before rebounding early next
week.
&&
.FORECAST UPDATE...
Issued at 425 PM EST Tue Mar 5 2024
Latest satellite imagery shows a broad swath of clearing skies
across central and southern Indiana. This area is also ahead of a
cold front that is currently located from Lafayette down to about
Terre Haute. In the zone of clearing, warm moist air remains in
place and some destabilization has occurred. SPC mesoanalysis shows
250 to 500 J/kg surface CAPE across the area of discussion. A few
pockets of 1000 J/kg surface CAPE are noted just to the west in
southern Illinois.
Additionally, satellite shows cumulus rapidly developing across the
area of clearing. Some weak returns on radar have also been noted,
with a brief thunderstorm developing over Greene County not too long
ago. Further development is expected, as the air mass ahead of the
front continues to destabilize. As such, added chance PoPs from along
and south of the I-70 corridor.
ACARS soundings out of IND show modest lapse rates of around 7 C/Km.
Mid to low levels appear dry, at least compared to earlier. The bulk
of the CAPE profile now resides from the hail growth zone downward,
with little variation in flow from the surface through this layer.
Faster winds exist aloft, but storms may not grow tall enough to
interact with them in any meaningful way. As such, slow-moving pulse
storms with perhaps some small hail or brief gusty winds appear to
be the primary convective mode/hazard along with locally heavy
rainfall.
Outside of convective/precip chances...blended in short term and
higher resolution guidance to better capture the sharpness of the
front.
&&
.SHORT TERM (This evening through Wednesday)...
Issued at 208 PM EST Tue Mar 5 2024
Synopsis:
Surface analysis early this afternoon shows a cold front stretching
from Southern Ontario, across Central Indiana to SE MO. Scattered
showers with embedded non-severe thunderstorms were found along and
ahead of the front, mainly in eastern Central Indiana. GOES16 shows
cloudy skies across Central Indiana. Weak southerly flow was found
across the southeastern parts of the forecast area, however where
the front has passed, winds were northwesterly, and temperatures
there have fallen to the 50s. Ahead of the front temps were in the
60s. Water vapor imagery shows ridging in place off the east coast.
This was resulting in a zonal flow across much of the CONUS to
become southwest across the Ohio Valley and Great Lakes. A weak
upper level short wave was found over AR/TN/MS, pushing slowly
northeast. Deep moisture was found along and ahead of the cold
front, appearing on water vapor.
Tonight...
Models suggest the cold front will continue its progression late
this afternoon and early evening, exiting Central Indiana between
00z-03z. However the progress is expected to be slow in the
southeastern parts of the forecast area. The previously mentioned
upper short wave over AR/TN/MS is expected to drift northeast. This
appears to slow down the progress of the cold front slightly. The
DESI Ensembles show many members holding on to light precipitation
amounts across the southeast parts of our forecast area this
evening. By 06Z, all members have trended toward a dry forecast and
the cold front and any associated forcing should have exited to the
east. Thus will hold on to some lower chance pops across the
southeast areas this evening including Seymour, Columbus, North
Vernon and Greensburg, but trend toward a dry forecast after 03Z.
Forecast soundings overnight show cold air advection in place along
with northerly surface winds. Lower levels look to remain saturated
with moisture trapped beneath an inversion due to the cold air
advection. GOES16 also shows plentiful stratus upstream. Thus will
trend toward a cloudy and cooler overnight period. Look for lows to
be in the middle 40s.
Wednesday...
As the previously mentioned short wave works northeast toward
central Appalachia, an associated surface low is also expected to
pass to the east of Central Indiana. Meanwhile cooler, Canadian high
pressure is expected to be found over Ontario. These two systems
will combine to provide a cool easterly surface flow to Indiana on
Wednesday, with slight cold air advection in play. Strong subsidence
is also in play as the mid and upper levels remain quite dry.
Forecast soundings through the day keep the lower levels saturated
with an inversion aloft, continuing to trap this moisture. Most of
the DESI Ensemble members keep lower level moisture present through
the afternoon on Wednesday, while a few clear things out. Thus will
start with a cloudy and cool morning, with partial clearing during
the afternoon. Confidence for clear skies remains low. Given the
cool northeast surface flow expect highs in the middle 50s.
&&
.LONG TERM (Wednesday night through Tuesday)...
Issued at 208 PM EST Tue Mar 5 2024
Wednesday night through Thursday...
Quiet weather conditions are expected as surface ridging extends
south from a high near Ontario along with subtle upper ridging
building in. Forecast soundings show a subsidence inversion
persisting through Thursday which will make it difficult for low
clouds to clear out. Some partial clearing is possible during this
period as low-level dry air could advect into the area from the
north, but it appears at least a scattered low cloud deck should
remain. Highs on Thursday will likely only warm a few degrees
compared to the previous day due to low clouds and negligible
thermal advection. Look for highs in the mid 50s to low 60s.
Thursday night through Sunday night...
Multiple surface lows associated with a southern stream shortwave
are expected to develop near the southern plains/Ozarks region late
Thursday before moving northeast towards the area Friday into
Saturday. Ensemble guidance has become slightly better aligned
regarding timing and location of the surface waves though there are
still discrepancies in the latest runs. This leads to some
uncertainty in exact details. Anomalous moisture return and
increasing dynamics will support widespread precipitation,
potentially heavy at times, mainly Friday through Saturday morning
when the greatest forcing/moisture moves through.
The threat for heavy rain could persist through the day Saturday
depending on where the second surface low tracks. Weak to modest
destabilization will also promote the potential for embedded
convection. While there is some uncertainty in rainfall amounts due
to model discrepancies, ensemble guidance shows a moderate-strong
signal for rainfall amounts around 1-2 inches across portions of the
area. Isolated higher amounts cannot be ruled out with the potential
for convective elements.
Precipitation chances then linger through Sunday morning as a
northern stream trough dives south from Canada and phases with the
southern stream trough. Ensemble guidance shows disagreement
regarding when surface high pressure will build in Sunday. Will
stick with a blended forecast of low chance POPs early in the day
and dry for the afternoon for now given the timing differences
between models. For those that are tired of the abnormal warmth,
cold air advection will trend temperatures closer to seasonal by
this weekend. Expect lows near or below freezing both Saturday and
Sunday night. In addition, breezy conditions are likely over the
weekend due to a tightening pressure gradient which will make it
feel even colder.
Early next week...
Upper ridging and surface high pressure will likely provide quiet
weather conditions. Increasing heights aloft combined with return
flow should quickly warm temperatures back up during this period.
Look for temperatures to warm back into the low 60s by Tuesday.
&&
.AVIATION (18Z TAF Issuance)...
Issued at 1211 PM EST Tue Mar 5 2024
Impacts:
- VFR Conditions deteriorating to IFR during this period.
- Scattered thunderstorms expected this afternoon.
- MVFR conditions possible with showers/storms
- Ceilings dropping to IFR overnight with visibility restrictions
Discussion:
Radar late this morning shows showers and thunderstorms pushing
across the TAF sites. These showers and storms were producing MVFR
Cigs and visibility restrictions as they pass. The showers and
storms were found along and ahead of a cold front passing across
Central Indiana.
HRRR suggests the bulk of this convection will exit the IND-HUF
areas by 20-21Z, and the BMG areas by 22Z-23Z. Due to the on and off
nature of the scattered showers, have used VCTS along with tempos
for prevailing showers with poorer flight conditions in the MVFR
category.
Cold air advection in the wake of the front was leading to some low
MVFR and IFR cigs upstream. We expect these MVFR to IFR Cigs to
remain present across the area this evening and overnight. Models
suggest the lower levels to remain saturated through this period.
Thus IFR this evening and tonight.
&&
.IND WATCHES/WARNINGS/ADVISORIES...None.
&&
UPDATE...Eckhoff
SHORT TERM...Puma
LONG TERM...Melo
AVIATION...Puma
Hazardous weather outlook, Mar 5, 2:34 PM EST, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
234 PM EST Tue Mar 5 2024
INZ021-028>031-035>049-051>057-060>065-067>072-061945-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-
Boone-Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-
Putnam-Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-
Johnson-Shelby-Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-
Decatur-Knox-Daviess-Martin-Lawrence-Jackson-Jennings-
234 PM EST Tue Mar 5 2024
This Hazardous Weather Outlook is for Central Indiana.
.DAY ONE...Through Tonight.
Isolated thunderstorms are possible through this evening.
Lightning is a hazard with any storm.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Scattered thunderstorms will be possible at times late Friday
through Saturday. Severe storms are not expected at this time,
though the strongest storms may produce small hail and gusty
winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
This product in graphical format...along with other weather...
hydrological and climate information...at:
http://www.weather.gov/erh/ghwo?wfo=ind
http://www.weather.gov/ind
WFO IND
In the hours before
Special weather statement, Mar 5, 4:27 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
427 PM EST Tue Mar 5 2024
INZ068-069-052200-
Daviess IN-Martin IN-
427 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of west central Martin
and east central Daviess Counties through 500 PM EST
...
At 427 PM EST, Doppler radar was tracking a strong thunderstorm 9
miles west of Shoals, or 21 miles northeast of Petersburg, moving
northeast at 10 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of west central Martin
and east central Daviess Counties, including the following
locations... Cannelburg, Loogootee, West Boggs Lake, and Montgomery.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3861 8698 3869 8707 3885 8693 3870 8679
TIME...MOT...LOC 2127Z 243DEG 10KT 3869 8698
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
UpdikeSpecial weather statement, Mar 5, 4:56 PM EST, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
456 PM EST Tue Mar 5 2024
INZ061-052230-
Greene IN-
456 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of western Greene
County through 530 PM EST
...
At 456 PM EST, Doppler radar was tracking a strong thunderstorm near
Linton, or 30 miles northeast of Vincennes, moving northeast at 5
mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of western Greene
County, including the following locations... Lyons, Switz City, and
Newberry.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3891 8713 3898 8719 3913 8701 3895 8688
TIME...MOT...LOC 2156Z 246DEG 6KT 3898 8710
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Mar 5, 5:00 PM EST, 1 hour before
Special Weather Statement
National Weather Service Indianapolis IN
500 PM EST Tue Mar 5 2024
INZ068-069-052230-
Daviess IN-Martin IN-
500 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of northern Martin and
east central Daviess Counties through 530 PM EST
...
At 459 PM EST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Shoals, or 22 miles west of Bedford, moving
northeast at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northern Martin and
east central Daviess Counties, including the following locations...
Burns City, West Boggs Lake, and Indian Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3875 8699 3891 8687 3890 8686 3881 8668
3879 8668 3870 8689
TIME...MOT...LOC 2159Z 227DEG 14KT 3876 8688
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Mar 5, 5:27 PM EST, 33 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
527 PM EST Tue Mar 5 2024
INZ060-061-067-068-052300-
Daviess IN-Knox IN-Greene IN-Sullivan IN-
527 PM EST Tue Mar 5 2024
...Strong thunderstorms will impact portions of southeastern
Sullivan, northeastern Knox, southern Greene and north central
Daviess Counties through 600 PM EST
...
At 526 PM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Bloomfield to 11 miles southwest of
Linton. Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Strong thunderstorms will be near...
Bloomfield around 530 PM EST.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3906 8668 3883 8703 3890 8734 3908 8711
3910 8695
TIME...MOT...LOC 2226Z 261DEG 14KT 3904 8702 3891 8731
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
UpdikeSpecial weather statement, Mar 5, 5:53 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
553 PM EST Tue Mar 5 2024
INZ052-053-061-052330-
Clay IN-Owen IN-Greene IN-
553 PM EST Tue Mar 5 2024
...A strong thunderstorm will impact portions of southern Clay,
southwestern Owen and north central Greene Counties through 630 PM
EST
...
At 553 PM EST, Doppler radar was tracking a strong thunderstorm near
Bloomfield, or 27 miles west of Bloomington, moving northeast at 10
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern Clay,
southwestern Owen and north central Greene Counties, including the
following locations... Worthington and Coal City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3902 8693 3910 8710 3925 8706 3917 8679
TIME...MOT...LOC 2253Z 210DEG 9KT 3908 8702
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
Updike